WEDNESDAY, Sept. 17 (HealthDay News) -- About 20 percent of intensive care unit survivors experience symptoms of post-traumatic stress disorder.
That's the conclusion of a study by researchers who reviewed data from 15 previous studies that included 1,745 former ICU patients in the United States and a number of European countries.
The review authors concluded that the trauma of an ICU stay can trigger PTSD symptoms and negatively affect a person's quality of life after they leave the hospital. In studies that used questionnaires to evaluate patients' symptoms, 22 percent of former ICU patients developed PTSD symptoms. In studies that relied on clinician diagnosis, 19 percent of former ICU patients developed PTSD symptoms, the review found.
Nightmares, sleep problems, flashbacks, irritability, anger and feelings of emotional detachment or numbness werere among the symptoms of PTSD.
"Considering that about four million people visit the ICU every year in the United States alone, it's a significant public health issue," review lead author Dr. Dimitry Davydow, an assistant professor in the department of psychiatry and behavioral sciences at the University of Washington School of Medicine in Seattle, said in a Center for the Advancement of Health news release.
Certain factors increased the risk of PTSD after an ICU stay, such as having a prior history of mental health disorders, especially anxiety or depression.
In such patients, "stressful situations can bring about exacerbations of their underlying psychiatric illness. To be treated in an ICU, a person is critically ill and often near death, so it's a very severe stressor. That combination may lead to a later exacerbation of their prior psychiatric disorder," Davydow said.
The review authors also found that patients sedated with benzodiazepine medications (such as Valium and Xanax) were more likely to develop PTSD symptoms, as were those who recalled frightening experiences while they were in the ICU.
"The use of sedatives in the ICU is important, because people need to be sedated if they require mechanical ventilation or other invasive procedures," Davydow said. But he noted that some sedatives, such as benzodiazepines, are more likely to cause disorientation, confusion and psychotic experiences that are so frightening that patients perceive them as an actual traumatic event.
The study was published in the September/October issue of the journal General Hospital Psychiatry.
The U.S. National Institute of Mental Health has more about PTSD.
Copyright © 2011 HealthDay. All rights reserved.